Alert archive / Texas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 10, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Feb 22, 2000, 3:25 PM CST for Foard County, Hardeman County, Wilbarger County, Texas. It was in force for 50 min. 7 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Feb 22, 2000, 3:25 PM CST (21:25 UTC)
- Expired
- Feb 22, 2000, 4:15 PM CST
- In force
- 50 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Foard County, TX, Hardeman County, TX, Wilbarger County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 22, 3:29 PM CST | Hail 0.75 | Chillicothe, TX | |
| Feb 22, 3:35 PM CST | Hail 1 | Chillicothe, TX | |
| Feb 22, 3:45 PM CST | Tornado F0 | Vernon, TX | This tornado developed in the open country, 5 miles west-northwest of Vernon, and traveled 1 mile before becoming wrapped in rain. The tornado continued to track for approximately one mile before lifting. No damage was reported. |
| Feb 22, 3:45 PM CST | Hail 1 | Vernon, TX | |
| Feb 22, 3:58 PM CST | Hail 1 | Vernon, TX | Hail between the size of dimes and quarters fell on US 283 just north of Vernon for about 12 minutes. |
| Feb 22, 4:05 PM CST | Hail 0.75 | Crowell, TX | |
| Feb 22, 4:05 PM CST | Hail 0.75 | Vernon, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 22, 2:30 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 9.4 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -444 J/kg
- Mixed-layer LCL
- 626 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KOUN 222126
SVROKC
TXC155-197-487-222215-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
325 PM CST TUE FEB 22 2000
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FOARD COUNTY IN NORTHERN TEXAS
HARDEMAN COUNTY IN NORTHERN TEXAS
WESTERN WILBARGER COUNTY IN NORTHERN TEXAS
* UNTIL 415 PM CST
* AT 325 PM CST...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG
A LINE EXTENDING FROM 3 MILES SOUTHEAST OF CHILLICOTHE TO 5 MILES
NORTHWEST OF THALIA TO 13 MILES SOUTHWEST OF THALIA...MOVING
NORTHEAST AT 35 MPH.
* LOCATIONS IN THE WARNING INCLUDE CHILLICOTHE...LOCKETT...MEDICINE
MOUND...ODELL...RAYLAND...THALIA AND VERNON
HAIL RANGING FROM THE SIZE OF NICKELS TO GOLFBALLS...AND WIND GUSTS
TO AT LEAST 60 MPH ARE LIKELY.
LAT...LON 3429 9957 3402 9966 3383 9968 3385 9927
3404 9926 3440 9932
ANDRAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 3:00 PM CST, 25 minutes earlier.
Area forecast discussion, Feb 22, 3:00 PM CST, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 300 PM CST TUE FEB 22 2000 DRYLINE TAKING SHAPE ACROSS EASTERN THIRD OF TEXAS PANHANDLE THIS AFTERNOON AND THIS WILL HELP TO FOCUS CONVECTION THROUGH THIS EVENING. MORE BREAKS IN CLOUD COVER ACROSS WESTERN OKLAHOMA AND TEXAS COUNTIES WILL RESULT IN BETTER INSTABILITY THERE AS COLDER AIR IN THE MID-LEVELS ARRIVES WITH SHORTWAVE. BETTER SHEAR PROFILE ACROSS MAINLY TEXAS COUNTIES...ALONG WITH BETTER INSTABILITY WILL PRODUCE BEST CHANCE OF ROTATING STORMS THERE. CLOUD COVER ACROSS CENTRAL OKLAHOMA AND PRECIP WILL LIMIT CHANCES FOR SEVERE WEATHER BUT THREAT OF MAINLY HAIL WILL BE POSSIBLE THROUGH ~6Z. EXPECT STORMS TO MORE WIDESPREAD LATE THIS AFTERNOON AND EVENING AS BEST LIFT ASSOCIATED WITH UPPER LOW APPROACHES AREA. LOCALLY HEAVY RAINFALL MAY ALSO OCCUR AS PW VALUES ARE RUNNING FAIRLY HIGH FOR THIS TIME OF YEAR AND RELATIVELY SLOW MOVEMENT OF UPPER LOW. STORM OVER ROGER MILLS COUNTY PRODUCED .33 INCHES OF RAIN IN ABOUT 20 MINUTES. WILL KEEP A CHANCE OF POPS IN FORECAST FOR MAINLY WEDNESDAY MORNING AS MODELS IN AGREEMENT OF KEEPING HIGH RH'S ACROSS NORTH CENTRAL OKLAHOMA...HOWEVER BEST LIFT WILL BE WELL TO THE EAST. WEDNESDAY NIGHT AND THURSDAY APPEAR TO BE QUIET AT THIS POINT BEFORE NEXT SYSTEM BRINGS A CHANCE FOR RAIN LATE THURSDAY INTO FRIDAY. MAY HAVE TO DEAL WITH ANOTHER SEVERE WEATHER EVENT LATE THURSDAY INTO FRIDAY WITH NEXT PACIFIC SYSTEM. HOWEVER...CURRENT TIMING ON THIS SYSTEM MAY LIMIT SEVERE WEATHER ACROSS CWA. WILL GENERALLY KEEP FORECAST FOR SATURDAY DRY FOR NOW. NUMBERS SUBJECT TO CHANGE FCSTID = 6/BT OKC 51 67 43 72/ 90 20 0 0 HBR 45 69 38 72/ 70 10 0 0 SPS 48 73 42 76/ 70 10 0 0 GAG 43 63 34 70/ 70 20 0 0 PNC 51 62 41 70/ 90 30 0 0 DUA 54 70 45 72/ 90 20 0 0 .OUN... OK...SEVERE THUNDERSTORM WATuCH UNTIL 1Z FOR WESTERN-THIRD OF OK. TX...SEVERE THUNDERSTORM WATCH UNTIL 1Z FOR WESTERN NORTH TEXAS.
In the hours before
Special weather statement, Feb 22, 12:30 PM CST, 2 hours 55 minutes before
OKZ004>048-050>052-TXZ083>090-222100- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1230 PM CST TUE FEB 22 2000 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT OVER MUCH OF WESTERN NORTH TEXAS AND A SMALL PART OF SOUTHERN OKLAHOMA. THE MODERATE RISK AREA IS EAST AND SOUTH OF A LINE FROM KNOX CITY... TO VERNON... TO WALTERS... TO MARIETTA. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT OVER MUCH OF OKLAHOMA AND THE REMAINDER OF WESTERN NORTH TEXAS. .DISCUSSION...A SURFACE LOW PRESSURE CENTER LOCATED OVER SOUTHEAST COLORADO EARLY THIS AFTERNOON IS EXPECTED TO MOVE INTO NORTHWEST OKLAHOMA TONIGHT. MEANWHILE... A TRAILING DRYLINE BECOMING ESTABLISHED IN WESTERN TEXAS WILL MOVE INTO WESTERN OKLAHOMA AND WESTERN NORTH TEXAS BY LATE EVENING... AND INTO CENTRAL OKLAHOMA LATE TONIGHT. AN UPPER AIR LOW PRESSURE SYSTEM OVER NEW MEXICO WILL BE MOVING INTO WEST TEXAS THIS EVENING. MEANWHILE... STRONG SOUTH WINDS ACROSS OKLAHOMA AND WESTERN NORTH TEXAS WILL CONTINUE TO DRAW LOW LEVEL MOISTURE NORTH INTO THE AREA. A LAYER OF WARM AIR ALOFT...OR CAPPING INVERSION... ACROSS CENTRAL OKLAHOMA HAS BEEN SUPPRESSING ANY SIGNIFICANT SHOWER AND THUNDERSTORM ACTIVITY THROUGH MIDDAY. HOWEVER... AS COLDER AIR ALOFT SPREADS EAST DURING THE AFTERNOON... THE CAPPING INVERSION WILL WEAKEN. SCATTERED THUNDERSTORMS DEVELOPING OVER WESTERN OKLAHOMA EARLY THIS AFTERNOON WERE EVIDENCE THAT THE CAP WAS BEGINNING TO WEAKEN. MORE ORGANIZED AND STRONGER STORMS ARE EXPECTED TO DEVELOP IN THE VICINITY OF THE DRYLINE DURING THE AFTERNOON AND EVENING HOURS. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND STRONG WINDS. HOWEVER... ISOLATED TORNADOES WILL ALSO BE POSSIBLE... MAINLY IN THE MODERATE RISK AREA WHERE THE INSTABILITY IS EXPECTED TO BE THE GREATEST. THE STORMS ALONG THE DRYLINE ARE EXPECTED TO DEVELOP INTO AN EXTENSIVE SQUALL LINE DURING THE EVENING HOURS AS THEY PROGRESS EAST INTO CENTRAL OKLAHOMA. WIDESPREAD CLOUD COVER OVER OKLAHOMA AND WESTERN NORTH TEXAS... ALONG WITH EMBEDDED SHOWERS AND THUNDERSTORMS... HAS LIMITED THE AMOUNT OF HEATING DURING THE DAY. THIS HAS RESULTED IN RATHER MARGINAL INSTABILITIES THUS FAR ACROSS THE AREA. HOWEVER... THE AIRMASS IS EXPECTED TO BECOME MORE UNSTABLE... MAINLY IN WESTERN NORTH TEXAS... AS CLOUD COVER DECREASES AND TEMPERATURES ALOFT COOL. EMERGENCY MANAGERS AND SPOTTER GROUPS ACROSS THE AREA SHOULD BE ALERT TO CHANGING WEATHER CONDITIONS AND LISTEN FOR LATER UPDATES. CJS
Local storm report, Feb 22, 2:18 PM CST, 1 hour 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
218 PM CST TUE FEB 22 2000
TIME (CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0212 PM STRONG CITY OK .88 INCH HAIL
02/22/00 ROGER MILLS
CWLocal storm report, Feb 22, 2:41 PM CST, 44 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
241 PM CST TUE FEB 22 2000
TIME (CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0234 PM 12 SW OF CROWELL TX .75 INCH HAIL
02/22/00 FOARD
CWLocal storm report, Feb 22, 2:54 PM CST, 31 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
254 PM CST TUE FEB 22 2000
TIME (CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0247 PM CROWELL TX .88 INCH HAIL
02/22/00 FOARD
CWLocal storm report, Feb 22, 3:04 PM CST, 21 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
304 PM CST TUE FEB 22 2000
TIME (CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0258 PM CR
OWELL TX 1.75 INCH HAIL
02/22/00 FOARD
CWThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 2:18 PM CST | Severe Thunderstorm Warning | OUN | Foard, Hardeman | 42 min |
| Feb 22, 2:55 PM CST | Severe Thunderstorm Warning | OUN | Foard, Hardeman | 35 min |
| Feb 22, 3:12 PM CST | Severe Thunderstorm Warning | OUN | Knox | 48 min |
| Feb 22, 3:48 PM CST | Tornado Warning | OUN | Wilbarger | 27 min |
| Feb 22, 4:13 PM CST | Severe Thunderstorm Warning | OUN | Wilbarger | 47 min |
| Feb 22, 5:02 PM CST | Severe Thunderstorm Warning | OUN | Wichita, Wilbarger | 43 min |
| Feb 22, 5:08 PM CST | Tornado Warning | OUN | Archer, Wichita | 37 min |
| Feb 22, 5:42 PM CST | Severe Thunderstorm Warning | OUN | Wichita | 38 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.